Texas, 2013

Cold in Texas, December 7, 2013

December 7, 2013 · NWS AMA · 5 events in 5 counties and zones

A cold airmass over the Texas Panhandle allowed temperatures to plummet into the single digits during the early morning hours of the 7th. The frigid ambient air temperatures coupled with light surface winds around 10 mph to cause wind chill values to drop into the minus 5 to minus 12 degrees Fahrenheit range.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold airmass over the Texas Panhandle allowed temperatures to plummet into the single digits during the early morning hours of the 7th. The frigid ambient air temperatures coupled with light surface winds around 10 mph to cause wind chill values to drop into the minus 5 to minus 12 degrees Fahrenheit range. The wind chills persisted through the early morning hours before ambient air temperatures began to warm shortly after sunrise.

The following is a list of wind chill values of less than minus 5 degrees Fahrenheit across the Texas Panhandle: Dalhart (Dallam and Hartley County) minus 9 degrees; Dumas (Moore County) minus 11 degrees; Adrian (Oldham County) minus 7 degrees; and Bootleg (Deaf Smith County) minus 7 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 6, 11:40 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 6, 11:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1140 PM CST FRI DEC 6 2013

.AVIATION...
FOR THE 06Z TAFS...LITTLE CHANGE FROM PREVIOUS AVIATION AFD REASONING.
MVFR CIGS BEGINNING TO REDEVELOP ACROSS WRN PARTS OF TX AND OK PNHDLS
AND SHOULD CONTINUE AND AFFECT ALL TAF SITES AS WINDS REMAIN E AND
EVENTUALLY BECOME SE AND S DURG NEXT 24 HOURS. THERE IS STILL LOW
CONFIDENCE WITH RESPECT TO CIG HEIGHT AND HOW LONG THEY WILL LAST.
THEREFORE...AMENDMENTS MAY BE POSSIBLE OVERNIGHT.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 543 PM CST FRI DEC 6 2013/

AVIATION...
FOR THE 00Z TAFS...EXPECT A RETURN OF MVFR CIGS LATER THIS EVENING
AND TONIGHT AS SFC WINDS BECOME MORE EASTERLY AND UPSLOPE. CONFIDENCE
IS LOW WITH RESPECT TO CIGS AS TO WHEN...TO WHAT EXTENT...AND FOR HOW
LONG THEY WILL LAST. AMENDMENTS WILL BE POSSIBLE THIS EVENING.

ANDRADE

PREV DISCUSSION... /ISSUED 338 PM CST FRI DEC 6 2013/

SHORT TERM...TONIGHT AND SATURDAY
THE ONGOING COLD SPELL REMAINS THE PRIMARY CONCERN IN THE SHORT TERM
PERIOD. SURFACE HIGH PRESSURE CURRENTLY EXTENDS OVER THE NORTHERN
AND CENTRAL PLAINS. THIS HIGH WILL SLIDE FURTHER TO THE SOUTH
OVERNIGHT AND THE EXPECTED POSITION OF ITS AXIS WILL FAVOR COLD EARLY
MORNING TEMPS IN THE SINGLE DIGITS. THE POSITION OF THIS HIGH WILL
ALSO MAINTAIN LIGHT WINDS /UNDER 10 MPH/. SO ALTHOUGH WIND CHILLS
WILL FALL TO 5 BELOW TO AROUND 20 DEGREES BELOW ZERO...SFC WINDS WILL
STAY UNDER 10 MPH PRECLUDING THE NEED FOR WIND CHILL ADVISORIES
AND/OR WARNINGS. AS THIS HIGH SLIDES OFF TO THE EAST ON
SATURDAY...SFC WINDS WILL VEER AROUND TO THE SOUTHEAST. WARM AIR
ADVECTION WILL COMMENCE WHILE ISENTROPIC LIFT INCREASES ACROSS THE
AREA. FORECAST SOUNDINGS ALSO INDICATE MOISTURE INCREASING UP TO
AROUND 700 MB AS A RESULT OF THE UPSLOPE FLOW. FEW OF THE NWP MODELS
DISPLAY SOME LIGHT QPF OVER THE AREA...ALTHOUGH DRY AIR WILL RESIDE
IN THE MID LEVELS WHICH WILL CUT BACK ON THE POSSIBILITY FOR LIGHT
SNOW AND/OR FLURRIES. HAVE OPTED TO KEEP THE FORECAST DRY AS THE
BETTER LIFT/MOISTURE WILL RESIDE WEST OF THE AMA CWA. DESPITE THE
WARM AIR ADVECTION...ANOTHER COLD DAY IS SLATED FOR SATURDAY AS HIGHS
WILL ONLY CLIMB INTO THE TEENS TO THE LOWER 20S. ALTHOUGH LOWS
EARLY SUNDAY MORNING WILL BE A FEW DEGREES WARMER THAN TONIGHTS...WINDS
ARE EXPECTED TO INCREASE TO AROUND 10 TO 15 MPH. THIS MAY NECESSITATE
THE NEED FOR A WIND CHILL ADVISORY ACROSS MUCH OF THE AREA. WILL LET
THE NEXT SHIFT LOOK OVER THE 00Z DATA AND MAKE THE CALL IF AN
ADVISORY IS NEEDED.

LONG TERM...SUNDAY THROUGH THURSDAY
AN UPPER TROUGH ORIGINATING OFF THE PACIFIC NORTHWEST WILL DIG SOUTH
ACROSS THE ROCKIES SUNDAY. AN UPPER LEVEL JET WILL POSITION
ITSELF OVER THE REGION. THERE IS SOME UNCERTAINTY IN HOW SUNDAY WILL
PLAY OUT WRT TEMPS AS A SFC TROUGH DEEPENS OVER THE LEE OF THE
ROCKIES WHILE A STRONG COLD FRONT TAKES AIM ON THE AREA. NWP MODEL
GUIDANCE HAS BEEN CONSISTENT IN HOLDING THE FRONT OVER THE NORTHERN
ZONES...LEAVING THE SOUTHERN TEXAS PANHANDLE TO BENEFIT FROM THE
WARMER SOUTHWESTERLY LOW LEVEL FLOW. HOWEVER THE TEMP GRADIENT WILL
NOT BE AS EXTREME AS IT WAS PRIOR TO THE PASSAGE OF THE COLD FRONT A
FEW DAYS AGO GIVEN THE CHILLY TEMPS ALREADY IN PLACE. STILL THE
SOUTHERN TEXAS PANHANDLE CAN SEE TEMPS CLIMB ABOVE FREEZING WHILE THE
OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE WILL CONTINUE TO
EXPERIENCE SUB FREEZING TEMPS. THE COLD FRONT WILL PUSH ACROSS THE
AREA LATER IN THE EVENING...ONCE AGAIN SENDING TEMPS ON A DOWNWARD
SPIRAL WHERE HIGHS WILL ONLY CLIMB INTO THE 20S MONDAY.

BEYOND MONDAY THE FLOW WILL FLATTEN BEFORE A LOW AMPLITUDE UPPER
RIDGE BUILDS OVER THE AREA. THIS WILL ALLOW FOR A SLOW MODERATION IN
TEMPS ALTHOUGH NOT EXPECTING HIGHS TO CLIMB MUCH OUT OF THE 40S
THROUGH THE WEEK. PRECIP CHANCES ALSO LOOK SLIM GIVEN THIS SYNOPTIC
PATTERN.

CLK

FIRE WEATHER...
NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THE NEXT SEVERAL DAYS AS EITHER RELATIVE HUMIDITY VALUES WILL
REMAIN ABOVE 20 PERCENT AND/OR 20 FOOT WINDS REMAIN BELOW 20 MPH.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Dec 6, 2:55 PM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CST FRI DEC 6 2013

OKZ001>003-TXZ001>020-071200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
255 PM CST FRI DEC 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dallam

When
December 7, 2:30 AM CST to 9:30 AM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The Dalhart ASOS reported a wind chill of minus nine degrees.

Cold/Wind Chill, Hartley

When
December 7, 2:30 AM CST to 9:30 AM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The Dalhart ASOS reported a wind chill of minus nine degrees.

Cold/Wind Chill, Moore

When
December 7, 2:30 AM CST to 9:30 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The Dumas AWOS reported a wind chill of minus eleven degrees.

Cold/Wind Chill, Oldham

When
December 7, 2:30 AM CST to 9:30 AM CST
Where
Oldham forecast zone
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The Adrian mesonet reported a wind chill of minus seven degrees.

Cold/Wind Chill, Deaf Smith

When
December 7, 2:30 AM CST to 9:30 AM CST
Where
Deaf Smith forecast zone
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The Bootleg mesonet reported a wind chill of minus seven degrees.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483020, 483021, 483022, 483023, 483024.